Drought, Alfalfa
- When
- May 1, 12:00 AM CST to May 7, 5:59 AM CST
- Where
- Alfalfa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Intermittent periods of heavy rainfall/thunderstorms occurred during the month in areas (far northern/northwestern Oklahoma) where severe drought had emerged by late April. As such, ongoing severe drought areas were reduced by the middle to late portions of the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Intermittent periods of heavy rainfall/thunderstorms occurred during the month in areas (far northern/northwestern Oklahoma) where severe drought had emerged by late April. As such, ongoing severe drought areas were reduced by the middle to late portions of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 5:55 PM CST, 6 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 655 PM CDT Tue Apr 30 2024 ...New AVIATION... .SHORT TERM... (This evening through Wednesday night) Issued at 300 PM CDT Tue Apr 30 2024 Daytime heating this afternoon will support the chance for isolated to widely scattered thunderstorms along a diffuse dryline as convective inhibition weakens across western Oklahoma. Effective bulk shear will be modest (~35 knots) for supercells. The expected hazards will be damaging wind gusts and hail; however, if any supercell can sustain themselves into the evening, there will be a short window of opportunity for a low tornado threat as the low- level jet strengthens with an attendant increase in low-level storm relative helicity. Thunderstorms should weaken with the loss of daytime heating as convective inhibition strengthens. Additional thunderstorms are expected to develop across Kansas in association with a cold front, which will likely move southward into north central Oklahoma tonight. Warm air advection associated with a low-level jet may result in continued development in this zone. Given the heavy rainfall they experienced with the last event, we opted to issue a Flood Watch for north central Oklahoma. For tomorrow, the uncertainty is on how far southwest the outflow boundary from the morning thunderstorms will progress. This boundary may serve as a focus for redevelopment tomorrow afternoon. Another scenario is that convection may continue to move to the southwest through the day and never fully dissipate. In addition, the dryline should retreat farther to the west, into the Texas and Oklahoma panhandles. Both of these boundaries (and any associated intersection) will result in a chance for thunderstorms tomorrow afternoon. Strong to severe thunderstorms will be possible. Tomorrow night, there is evidence that any ongoing thunderstorms may consolidate into one or two complexes that will move across the area. Mahale && .LONG TERM... (Thursday through next Monday) Issued at 300 PM CDT Tue Apr 30 2024 There remains uncertainty on where the cold front will be Thursday as it will depend on what happens Wednesday night. The cold front will likely get another southward push on Thursday with another chance of showers and thunderstorms. The aforementioned cold front will likely lift back to the north on Friday with persistent southwest flow into the upcoming weekend. As a result, there will be continued periods of showers and thunderstorms. Flooding will likely become a hazard in some locations given the recent rainfall across the area. Mahale && .AVIATION... (00Z TAFS) Issued at 648 PM CDT Tue Apr 30 2024 TSRA expected to have impacts mainly at KPNC and KSWO overnight into tomorrow morning (closer to incoming from across southern Kansas). Impacts at KCSM, KLAW, and KSPS is possible for the first few hours of forecast before dissipating. Frontal boundary expected to progress down toward central Oklahoma toward 12Z, possibly reinforced by TSRA outflow, but retreat during the day tomorrow. PROB30 will be included central Oklahoma tomorrow afternoon near retreating front. TSRA will also be possible across western Oklahoma by end of forecast, but impacts may occur just beyond this forecast valid time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 79 64 78 / 30 50 40 80 Hobart OK 62 82 61 81 / 20 40 50 40 Wichita Falls TX 65 82 64 83 / 50 30 60 50 Gage OK 58 87 58 79 / 20 40 40 20 Ponca City OK 61 80 65 77 / 80 50 50 90 Durant OK 65 83 65 79 / 20 30 60 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Wednesday morning for OKZ007-008-012-013. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...11
Hazardous Weather Outlook National Weather Service Norman OK 1254 AM CDT Wed May 1 2024 OKZ004>048-050>052-TXZ083>090-020600- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1254 AM CDT Wed May 1 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Strong to severe thunderstorms are possible along the Red River through 2-3 AM this morning, posing a risk for damaging wind gusts and perhaps small hail. Additional strong to severe thunderstorms are possible across northern into central Oklahoma through daybreak, posing occasional concern for wind and hail. .Heavy Rainfall... Heavy rainfall could lead to localized flooding early this morning both near the Red River vicinity and across northern Oklahoma. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances continue Wednesday and Thursday with severe weather possible both days. Thunderstorms are also possible Friday and over the weekend. .Heavy Rainfall... Repeated rounds of thunderstorms with heavy rainfall could lead to localized flooding in some areas through the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
1136 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Tstm Wnd Gst 3 W Grandfield 34.24N 98.74W
04/30/2024 M58 MPH Tillman OK Mesonet
Grandfield Mesonet.
&&Preliminary Local Storm Report
National Weather Service Norman OK
1142 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Tstm Wnd Gst 3 W Grandfield 34.24N 98.74W
04/30/2024 M59 MPH Tillman OK Mesonet
Grandfield Mesonet.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1157 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM Flash Flood 3 SSW Chattanooga 34.39N 98.68W
04/30/2024 Tillman OK Emergency Mngr
Report of water across portions of Oklahoma
State Highway 5.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1209 AM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Tstm Wnd Gst 1 N Ringling 34.19N 97.59W
05/01/2024 M62 MPH Jefferson OK Mesonet
Ringling Mesonet.
&&
MDUSpecial Weather Statement
National Weather Service Norman OK
1247 AM CDT Wed May 1 2024
OKZ045-TXZ090-010615-
Jefferson OK-Clay TX-
1247 AM CDT Wed May 1 2024
...Strong thunderstorms will impact portions of central Jefferson and
east central Clay Counties through 115 AM CDT...
At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Oscar to 6 miles northwest
of Terral. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ryan, Terral, Grady, and Oscar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3391 9819 3419 9777 3406 9756 3404 9756
3398 9764 3399 9768 3394 9773 3394 9776
3391 9776 3392 9778 3389 9779 3389 9780
3386 9783 3385 9787 3389 9798 3383 9798
TIME...MOT...LOC 0547Z 282DEG 25KT 3405 9780 3393 9804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
11Preliminary Local Storm Report
National Weather Service Norman OK
1249 AM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tornado 2 S Cordell 35.27N 98.99W
04/30/2024 Washita OK Broadcast Media
Multiple visual reports. Damage reported in
Cordell. Additional details pending. Radar
estimated time.
0735 PM Tornado 3 S Cooperton 34.82N 98.86W
04/30/2024 Kiowa OK Trained Spotter
Multiple social media images. Additional
details pending. Radar estimated time.
0942 PM Tornado 4 ENE Hollister 34.36N 98.81W
04/30/2024 Tillman OK Trained Spotter
TDS noted along with visual confirmation.
Additional details pending.
1021 PM Tornado 3 SE Loveland 34.27N 98.74W
04/30/2024 Tillman OK Official NWS Obs
TDS noted. Additional details pending.
&&The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183791, 1183792, 1183793, 1183794, 1183795.